Alert archive / North Dakota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 113, NWS Bismarck, ND

August 24, 2023McLean County, Mercer County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 24, 2023, 3:32 PM CDT for McLean County, Mercer County, North Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2023, 3:32 PM CDT (20:32 UTC)
Expired
Aug 24, 2023, 4:30 PM CDT
In force
58 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties McLean County, ND, Mercer County, ND

The radar

The Minot AFB radar (KMBX), 116 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 2:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2023-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2023-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-234 J/kg
Mixed-layer LCL
1667 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
-116 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

918 
WUUS53 KBIS 242032
SVRBIS
NDC055-057-242130-
/O.NEW.KBIS.SV.W.0113.230824T2032Z-230824T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
332 PM CDT Thu Aug 24 2023

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northwestern McLean County in south central North Dakota...
  Northwestern Mercer County in south central North Dakota...

* Until 430 PM CDT.

* At 332 PM CDT, a severe thunderstorm was located 9 miles east of
  Mckenzie Bay Recreation Area, or 27 miles northwest of Beulah,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northwestern McLean and northwestern Mercer Counties, including the
  following locations... Indian Hills State Recreation Area, Emmet,
  White Shield and Fort Berthold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4776 10154 4751 10153 4752 10220 4758 10220
      4762 10226 4763 10223
TIME...MOT...LOC 2032Z 258DEG 27KT 4757 10216 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HARGROVE
3 follow-up statements
702 
WWUS53 KBIS 242050
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
350 PM CDT Thu Aug 24 2023

NDC055-057-242130-
/O.CON.KBIS.SV.W.0113.000000T0000Z-230824T2130Z/
McLean ND-Mercer ND-
350 PM CDT Thu Aug 24 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHWESTERN MCLEAN AND NORTH CENTRAL MERCER COUNTIES...

At 350 PM CDT, a severe thunderstorm was located 11 miles northwest
of Beulah Bay Recreation Area, or 24 miles north of Beulah, moving
east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
White Shield and Emmet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4776 10154 4751 10153 4752 10206 4766 10207
TIME...MOT...LOC 2050Z 258DEG 27KT 4760 10196 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HARGROVE
346 
WWUS53 KBIS 242106
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
406 PM CDT Thu Aug 24 2023

NDC057-242116-
/O.CAN.KBIS.SV.W.0113.000000T0000Z-230824T2130Z/
Mercer ND-
406 PM CDT Thu Aug 24 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MERCER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central North Dakota.

LAT...LON 4776 10154 4754 10153 4753 10164 4754 10170
      4753 10173 4752 10177 4752 10192 4768 10196
TIME...MOT...LOC 2106Z 263DEG 27KT 4760 10176 

$$

NDC055-242130-
/O.CON.KBIS.SV.W.0113.000000T0000Z-230824T2130Z/
McLean ND-
406 PM CDT Thu Aug 24 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTH CENTRAL MCLEAN COUNTY...

At 406 PM CDT, a severe thunderstorm was located 6 miles north of
Beulah Bay Recreation Area, or 16 miles west of Garrison, moving east
at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
White Shield and Emmet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4776 10154 4754 10153 4753 10164 4754 10170
      4753 10173 4752 10177 4752 10192 4768 10196
TIME...MOT...LOC 2106Z 263DEG 27KT 4760 10176 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HARGROVE
161 
WWUS53 KBIS 242128
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
428 PM CDT Thu Aug 24 2023

NDC055-242137-
/O.EXP.KBIS.SV.W.0113.000000T0000Z-230824T2130Z/
McLean ND-
428 PM CDT Thu Aug 24 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MCLEAN COUNTY
WILL EXPIRE AT 430 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central North Dakota.

LAT...LON 4776 10154 4754 10153 4753 10164 4754 10170
      4753 10173 4752 10177 4752 10192 4768 10196
TIME...MOT...LOC 2127Z 258DEG 27KT 4763 10153 

$$

HARGROVE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:22 PM CDT, 10 minutes earlier.

Area forecast discussion, Aug 24, 3:22 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
322 PM CDT Thu Aug 24 2023

.SHORT TERM...(This Evening through Friday)
Issued at 317 PM CDT Thu Aug 24 2023

A cold front continues to move southeastward as an upper level low
moves across southern Saskatchewan. An upper level jet maxima is
causing broad scale lift which has been initiating high based
storms this morning. The storms began interacting with the cold
front kicking off severe weather this afternoon. Severe storms are
expected to form along the front as it progress southeastward.
There is a MLCAPE axis of 1500-2000 j/kg ahead of the front with
effective shear around 50 kts will continue to support storm
development. In addition DCAPE above 1000 j/kg will support
damaging winds. Hodographs support splitting supercells are
expected to form along the front with the main hazards being large
hail up to golf ball size and winds up to 60 mph. Landspout
tornados are possible along boundaries as the front progresses.
CAMs have storms going up around 4 to 7 PM CDT, but there already
has been a few supercells churning out west. As the system evolves
storms will become more clustery in nature. Storms are expected
to weaken tonight with the loss of instability although showers
and thunderstorms could continue on across the southeast.

Friday temperatures will cool behind the cold front resulting in
cooler high temperatures spanning from the upper 60s to upper 70s.
Skies will remain relatively clear as surface high pressure moves in
from the northwest. Friday is shaping up to be a pleasant day.

.LONG TERM...(Friday Night through Thursday)
Issued at 317 PM CDT Thu Aug 24 2023

An upper level low is forecast to dig across Northern Minnesota
bringing northwesterly flow to the Northern Plains. This weekend
temperatures are forecast to slightly drop below normal as cooler
air moves in from the north. Winds begin to trend up this weekend
from breezy northwesterly flow. A shortwave is forecast to move
through the Northern Plains late Saturday night into Sunday
morning bringing increased chances for rain across the state.
Weather is forecast to remain fairly quiet early next week.

An upper level ridge is going to build across the Intermountain
West late this week moving into the Northern Rockies by early
next week. This will cause temperatures to increase to near normal
to slightly above normal by the middle of next week. Another
strong upper level low is forecast to dig through the region later
next week increasing chances for precipitation.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1255 PM CDT Thu Aug 24 2023

Thunderstorms are starting to form across western North Dakota
bringing forth chances of VCTS for most terminals this afternoon.
Severe thunderstorms are possible this afternoon with the main
hazards being gusty winds and large hail. TAFs will be AMD if
storms form near the vicinity of the TAF terminals. Winds will
shift out of the northwest as a cold front progresses southward
this afternoon. Some patchy fog could form near KJMS later
tonight.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Johnson
LONG TERM...Johnson
AVIATION...Johnson
Hazardous weather outlook, Aug 24, 1:39 PM CDT, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
139 PM CDT Thu Aug 24 2023

NDZ001-002-009-017-031-032-040-043-251845-
Divide-Burke-Williams-McKenzie-Golden Valley-Billings-Slope-
Bowman-
139 PM CDT Thu Aug 24 2023 /1239 PM MDT Thu Aug 24 2023/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible this afternoon and evening.
Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ003>005-010>013-018>023-025-033>037-041-042-044>048-050-051-
251845-
Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-Dunn-
Mercer-Oliver-McLean-Sheridan-Wells-Foster-Stark-Morton-Burleigh-
Kidder-Stutsman-Hettinger-Grant-Adams-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
139 PM CDT Thu Aug 24 2023 /1239 PM MDT Thu Aug 24 2023/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated strong to severe thunderstorms are possible this
afternoon and evening. The main hazards will be wind gusts to 60
mph and hail up to the size of golf balls.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Please call NWS Bismarck at 701-223-4582 to report any hail that
is a quarter inch in diameter or greater, or any wind gusts that
are 60 mph or greater.

In the hours before

Special weather statement, Aug 24, 1:40 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Bismarck ND
140 PM CDT Thu Aug 24 2023

NDZ018-241915-
Dunn ND-
140 PM CDT Thu Aug 24 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN DUNN
COUNTY THROUGH 215 PM CDT...

At 140 PM CDT, a strong thunderstorm was located 11 miles northeast
of Killdeer, or 34 miles southeast of Watford City, moving east at 35
mph.

HAZARD...Wind gusts to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Mckenzie Bay Recreation Area around 150 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4745 10276 4756 10280 4767 10234 4744 10228
TIME...MOT...LOC 1840Z 262DEG 33KT 4752 10265

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HARGROVE
Special weather statement, Aug 24, 2:50 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Bismarck ND
250 PM CDT Thu Aug 24 2023

NDZ011-012-242015-
McHenry ND-Ward ND-
250 PM CDT Thu Aug 24 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN WARD
AND NORTHWESTERN MCHENRY COUNTIES THROUGH 315 PM CDT...

At 250 PM CDT, a strong thunderstorm was located 5 miles east of
Deering, or 20 miles northeast of Minot, moving east at 35 mph.

HAZARD...Wind gusts to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Ward
and northwestern McHenry Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central North Dakota.

&&

LAT...LON 4857 10062 4831 10062 4833 10113 4846 10110
      4846 10106 4852 10106
TIME...MOT...LOC 1950Z 262DEG 31KT 4842 10093

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HARGROVE
Local storm report, Aug 24, 3:27 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
327 PM CDT Thu Aug 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     Tornado          4 SSE Voltaire          47.96N 100.82W
08/24/2023                   McHenry            ND   Law Enforcement

            Short lived landspout tornado.

0254 PM     Tornado          7 NNW Ruso              47.93N 100.97W
08/24/2023                   McHenry            ND   Law Enforcement

            Short lived landspout tornado.

&&

JJS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:57 PM CDTSevere Thunderstorm WarningBISMcHenry, Ward48 min
Aug 23, 8:43 PM CDTSevere Thunderstorm WarningBISMcHenry, McLean, Sheridan, Ward27 min
Aug 23, 9:25 PM CDTSevere Thunderstorm WarningBISMcLean, Sheridan35 min
Aug 24, 2:22 AM CDTDense Fog AdvisoryBISBottineau, Burke, Dickey, Foster, LaMoure, McHenry and 7 more8 hr
Aug 24, 1:40 PM CDTSpecial Weather StatementBISDunn35 min
Aug 24, 1:45 PM CDTSevere Thunderstorm WarningBISDunn, McLean, Mercer60 min
Aug 24, 2:41 PM CDTTornado WarningBISMcHenry34 min
Aug 24, 2:44 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer20 min
Aug 24, 2:50 PM CDTSpecial Weather StatementBISMcHenry25 min
Aug 24, 2:55 PM CDTTornado Warning Tornado observedBISMcHenry, Ward14 min
Aug 24, 3:42 PM CDTSevere Thunderstorm WarningBISBottineau, Rolette63 min
Aug 24, 4:09 PM CDTSevere Thunderstorm WarningBISMcHenry, Ward51 min
Aug 24, 4:52 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce42 min
Aug 24, 5:34 PM CDTSpecial Weather StatementBISMercer26 min
Aug 24, 5:53 PM CDTSpecial Weather StatementBISMorton37 min
Aug 24, 6:08 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer, Morton, Oliver67 min
Aug 24, 6:47 PM CDTSevere Thunderstorm Warning Considerable damage threatBISBurleigh, McLean, Morton, Oliver58 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.